Montana, 2018Hail in Montana, July 27, 2018
July 27, 2018 · NWS MSO · 2 events in 2 counties and zones
A severe thunderstorm developed west of Hall and brought severe hail to Hall and Deerlodge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed west of Hall and brought severe hail to Hall and Deerlodge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 27, 1:32 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 27, 1:32 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT Fri Jul 27 2018
.DISCUSSION...We are looking at another active afternoon and
evening across western Montana, with the development of scattered
thunderstorms. Hires forecast models indicate that the
thunderstorm coverage will become more widespread across west-
central and southwest Montana later this afternoon and early
evening. The main threat from these thunderstorms will be
frequent lightning and gusty winds. It's not out off the question
for a couple of these thunderstorm to become quite strong. The
strong storms could produce small hail and wind gusts up to 40 to
45 mph. Activity will diminish after sunset, though a few rain showers
and isolated thunderstorms could continue through the overnight
hours across the region.
We could be looking at a repeat day for Saturday with regard to
storms and temperatures. While afternoon high temperatures across
western Montana will run slightly below normal for this time of
year, north- central Idaho valleys will remain at or slightly
above normal. What thunderstorms do develop, are not expected to
be as strong as what me might see today.
A warm ridge is still expected to build over the Northern Rockies
Sunday through Tuesday and then begin to break down with a front
on Wednesday. There remains a concern that the heat over central
Idaho and portions of northwest Montana on Tuesday could be an
issue for those sensitive or planning to be outside during that
time-frame. Have a plan to be well hydrated and have an air-
conditioned location in mind to cool off.
We have introduced a chance for thunderstorms over the southern
Clearwater Mountains and Camas Prairie on Tuesday and Tuesday
night. Confidence is low at this time for the exact placement of
the shower activity as other areas could be affected. With the
ridge breaking down on Wednesday, have introduced a chance for
showers and thunderstorms across portions of central Idaho and
southwest Montana. Weather models are not showing much in the way
of precipitation amounts, but there is indication by the ensemble
guidance and GFS that there is potential in these areas. Also
there is a question of how hot portions of western Montana will
get on Wednesday. If some areas do not experience clouds or
showers or the ridge is a little slower to shift east, high
temperatures could be warmer than forecast.
By the end of the week, the flow becomes more zonal (westerly)
which will bring slightly cooler temperatures, breezy and drier
conditions.
&&
.AVIATION... Showers and thunderstorms will be the rule across
western Montana and portions of the Clearwater Mountains through
at least 28/0300Z. Expect lightning, gusty winds over 35 knots,
hail to penny size, and brief heavy rain with low visibility.
There is a chance that one of the storms could approach severe
strength and would form along I-90 east of Bearmouth to the
Continental Divide. These storms could be capable of one inch hail
and gusty winds to 50 kt. Another round of showers and
thunderstorms will be possible across western Montana on Saturday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening East Lolo...West
Lolo.
ID...None.
&&In the hours before
Special weather statement, Jul 27, 2:03 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
303 PM MDT FRI JUL 27 2018
MTZ004>006-272200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
303 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHERN RAVALLI COUNTIES UNTIL 400 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lolo, or 9 miles southwest of Missoula, moving southeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
South Missoula and Lolo.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4663 11398 4675 11424 4686 11414 4677 11385
TIME...MOT...LOC 2103Z 302DEG 12KT 4678 11413
Special weather statement, Jul 27, 2:45 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
345 PM MDT FRI JUL 27 2018
IDZ006-MTZ004>006-043-272230-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
345 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTH
CENTRAL MISSOULA...NORTH CENTRAL RAVALLI AND NORTHWESTERN GRANITE
COUNTIES UNTIL 430 PM MDT/330 PM PDT/...
At 345 PM MDT/245 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Wye to 13 miles west
of Florence. Movement was east at 35 mph.
Dime size hail and winds in excess of 30 to 40 mph will be possible
with these storms.
Locations impacted include...
Missoula, Lolo, Florence and Clinton.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4678 11362 4651 11379 4662 11437 4688 11418
TIME...MOT...LOC 2145Z 276DEG 30KT 4688 11418 4662 11435
Special weather statement, Jul 27, 3:25 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
425 PM MDT FRI JUL 27 2018
MTZ006-007-043-272330-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
425 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH
CENTRAL POWELL COUNTIES UNTIL 530 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Drummond, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Drummond, Garrison, Jens, Brock Creek, New Chicago, Bearmouth,
Goldcreek and Hall.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4658 11346 4675 11332 4668 11272 4641 11287
TIME...MOT...LOC 2225Z 287DEG 25KT 4664 11337
Hail, Granite
- When
- July 27, 3:55 PM MST to 4:00 PM MST
- Where
- Granite County, 24.87 mi N of Southern Cross
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.559, -113.219
The public reported hail covering the ground southwest of Hall. Golf ball sized hail was the largest stone observed.
Hail, Powell
- When
- July 27, 4:45 PM MST to 4:50 PM MST
- Where
- Powell County, 0.84 mi SW of Deer Lodge Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.390, -112.780
Half dollar sized hail was reported by the public at the Deer Lodge Golf Club a few miles west of Deer Lodge.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, July 27, 20183 injured · $300,000 · EF1 · 10 events
- Wildfire in Washington, July 27 to 31, 2018$1.8 million · 1 event
- Flash Flood and Damaging Wind in Vermont, July 27, 2018$415,000 · 50 kt wind · 2 events
- Damaging Winds in New York, July 27, 2018$90,000 · 70 kt wind · 7 events
- Damaging Winds in New York, July 27, 2018$65,000 · 56 kt wind · 7 events
- Damaging Wind in Arizona, July 27, 2018$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Maryland, July 27, 20181.25 in hail · 34 events
- Flood and Hail in New York, July 27, 20181.75 in hail · 30 events
- Flash Flooding and Hail in Kansas, July 27 to 28, 20181.75 in hail · 28 events
- Tornado and Lightning Strike in Georgia, July 27, 2018$5,000 · EF1 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20181.25 in hail · 24 events
- Hail and Damaging Winds in South Dakota, July 27, 20183.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770813, 770816.